Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Springfield, MO

May 8, 2000Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 8, 2000, 8:11 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 8:11 PM CDT (01:11 UTC)
Expired
May 8, 2000, 9:15 PM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 117 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:20 PM CDTHail 1Edwards, MO
May 8, 8:35 PM CDTHail 0.88Gravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 090116
SVRSGF
MOC015-029-141-090215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORGAN COUNTY IN CENTRAL MISSOURI
  NORTHERN CAMDEN COUNTY IN CENTRAL MISSOURI
  SOUTHEASTERN BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 915 PM CDT

* AT 807 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES 
SOUTHEAST OF WARSAW...MOVING EAST AT 30 MPH.   THIS SEVERE 
THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO THE SIZE OF GOLF BALLS.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GRAVIOS MILLS...SUNRISE BEACH AND HURRICANE DECK BY 840 PM CDT.
   LAURIE BY 845 PM CDT.
   VILLAGE OF FOUR SEASONS BY 900 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY 
HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE 
AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE ADVxANCE
WARNING.

LAT...LON 3831 9333 3810 9333 3812 9269 3847 9275

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:30 PM CDT, 5 hours 41 minutes earlier.

Area forecast discussion, May 8, 2:30 PM CDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT MON MAY 8 2000

MAIN FOCUS THIS PD WILL BE WITH POTENTIAL FOR SEVERE WEATHER AND
HEAVY RAIN/FLASH FLOODING AS SYSTEM EVOLVES INTO MCS OVERNIGHT.

LATEST SFC ANALYSIS INDICATES CDFNT LOCATED S OF ICT TO JUST S OF
MCI.  DEW POINTS POOLING IN THE LOW 70S ALONG FRONT WITH MID TO
UPPER 60 DEW POINTS ELSEWHERE ACROSS THE CWA.  SFC TEMPS HAVE
QUICKLY CLIMBED INTO THE LOW TO MID 80S ACROSS THE CWA.  SGF 18Z
SOUNDING SHOWS ATMOSPHERE VERY UNSTABLE WITH CAPES OF NEAR 4000 J/KG
AND LI'S OF -11.  CAP STILL IN PLACE FROM ABOUT 4 KFT TO 8 KFT.
SEVERAL BOUNDARIES APPARENT ACROSS THE CWA AS EVIDENCED BY THE
VISIBLE SATELLITE IMAGERY. SEVERAL WEAK SHOWERS DEVELOPED THIS
MORNING ALONG ONE OF THESE BOUNDARIES BUT HAVE SINCE FALLEN APART.

MODELS IN GENERAL AGREEMENT THROUGH THE PERIOD AND HAVE GONE WITH AN
AVN/ETA COMBINATION FOR GUIDANCE.   MAIN QUESTION THIS EVENING IS
WHETHER OR NOT CAP WILL BE BROKEN.  PRESENT INDICATIONS ARE WE WILL
HAVE TO WAIT UNTIL LATE TONIGHT FOR MAIN ACTION TO TAKE PLACE AS
COOLER AIR ALOFT AND UPPER DYNAMICS MOVE INTO THE AREA LATE THIS
EVENING.  850 JET INCREASES TO OVER 50 KTS BY 06Z.  PW VALUES WILL
BE OVER 1.50 IN. FROM SE KS INTO W CNTRL MO.  SLOW MOVING FRONT WITH
SFC LOW PUSHING NE ALONG FRONT AND UPPER LEVEL DYNAMICS MOVING INTO
AREA...WILL LIKELY SEE A PROLONGED MCS HEAVY RAIN EVENT ACROSS W
PORTION OF CWA OVERNIGHT AND CONTINUING INTO TUESDAY.  MAY
INITIALLY SEE SCT SEVERE WX LATER THIS EVENING AS CAP ERODES...BUT
EXPECT TO EVOLVE INTO MCS OVERNIGHT.

FFG STILL FAIRLY HIGH...HOWEVER AREA EXPECTING THE HEAVY RAIN
TONIGHT/TUESDAY HAS RECEIVED THE MOST RAIN OVER THE PAST 2 WEEKS
WITHIN THE CWA.  COORDINATION WITH ICT/TSA OFFICES AND GENERAL
CONSENSUS WAS TO ISSUE A FFA FOR PREVIOUSLY MENTIONED AREA.

FRONT SHOULD FINALLY GET A KICK AND PUSH EASTWARD ON TUESDAY WITH
THE MAIN CONVECTION OCCURRING ALONG THE FRONT.  WILL GO LIKELY ALL
ZONES ON TUESDAY WITH FROPA DURING THE AFTERNOON.  WILL CONTINUE
LOW POPS ACROSS THE E TUESDAY EVENING WITH CLEARING TAKING PLACE
ACROSS THE W.  EXTENDED PD LOOKS DRY WITH RIDGE BUILDING INTO THE
AREA.

FCSTID = 5
SGF   63  71  49  75 /  50  70  10   5
JLN   66  72  50  77 /  70  70  10   5
UNO   65  78  54  74 /  30  60  30   5
VIH   63  68  49  73 /  60  90  30   5

.SGF...
KS...FFA...BOURBON/CRAWFORD/CHEROKEE COUNT[IES
MO...FFA...NORTH AND WEST OF A WARSAW TO PINEVILLE LINE.

LINDENBERG

In the hours before

Special weather statement, May 8, 6:35 PM CDT, 1 hour 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
635 PM CDT MON MAY 8 2000

...TORNADO WATCH FOR PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI AND
SOUTHEAST KANSAS UNTIL MIDNIGHT...

A COLD FRONT OVER EASTERN KANSAS WILL SLOWLY MOVE EAST DURING
THE TONIGHT AND INTO TUESDAY MORNING. AHEAD OF THIS FRONT SHOWERS
AND THUNDERSTORMS WILL DEVELOP...SOME OF THE STOERMS WILL BE SEVERE
WITH DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND EVEN A FEW
ISOLATED TORNADOES.

THE TORNADO WATCH INCLUDES THE CITIES OF JOPLIN...SPRINGFIELD...
CAMDENTON...NEVADA...AND FORT SCOTT KANSAS.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:01 PM CDTSevere Thunderstorm WarningSGFSt. Clair29 min
May 8, 7:19 PM CDTSevere Thunderstorm WarningSGFBenton56 min
May 8, 10:06 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper39 min
May 8, 10:44 PM CDTSevere Thunderstorm WarningSGFBarton, Dade, Jasper, Lawrence61 min
May 8, 11:34 PM CDTSevere Thunderstorm WarningSGFCedar26 min
May 8, 11:47 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk43 min
May 9, 12:06 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede39 min
May 9, 3:45 AM CDTFlash Flood WarningSGFJasper, Newton4 hr
May 9, 6:44 AM CDTSevere Thunderstorm WarningSGFChristian, Stone31 min
May 9, 7:20 AM CDTFlash Flood WarningSGFJasper, Newton3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.